Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Heparin-Induced Hyperkalemia Confirmed by Drug Rechallenge

Orlando, Marc P. MD; Dillon, Mary E. MD; O'Dell, Michael W. MD

American Journal of Physical Medicine & Rehabilitation: January-February 2000 - Volume 79 - Issue 1 - p 93-96
Case Report: Heparin-Induced Hyperkalemia

Subcutaneous heparin is commonly used as a prophylaxis against deep venous thrombosis in a wide variety of hospitalized patients. As with most medications, heparin has a significant side effect profile; heparin-induced hyperkalemia is an unusual but well described side effect. To increase awareness of heparin-induced hyperkalemia and of those patients at greatest risk, we present two cases of documented hyperkalemia induced by heparin and reconfirmed by drug rechallenge.

From the Departments of Physical Medicine and Rehabilitation (MED) and Internal Medicine (MPO), University of Cincinnati College of Medicine, Cincinnati, Ohio; the Regional Center for Brain Injury Rehabilitation, Southside Hospital, Bay Shore, New York (MWO); and Long Island Jewish Medical Center, New Hyde Park, New York (MWO).

All correspondence and requests for reprints should be addressed to Marc P. Orlando, MD, Southside Hospital, 301 East Main Street, Brackett Building 2440, Bay Shore, New York 11706.

Presented in part at the American Academy of Physical Medicine and Rehabilitation Annual Meeting, November 21, 1995.

© 2000 Lippincott Williams & Wilkins, Inc.